Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 17, NWS Twin Cities, MN

February 16, 20226 counties in Minnesota

NWS Twin Cities, MN issued this wind chill advisory at Feb 16, 2022, 2:53 PM CST for 6 counties in Minnesota. It took effect at Feb 17, 2022, 12:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2022, 2:53 PM CST (20:53 UTC)
In effect from
Feb 17, 2022, 12:00 AM CST
Expired
Feb 17, 2022, 9:00 AM CST
In force
9 hr
Issued by
NWS Twin Cities, MN

Counties Douglas County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Stevens County, MN, Todd County, MN

The radar

The Minneapolis radar (KMPX), 156 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WWUS43 KMPX 162053
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
253 PM CST Wed Feb 16 2022

MNZ041>044-047-048-171200-
/O.NEW.KMPX.WC.Y.0017.220217T0600Z-220217T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, and Glenwood
253 PM CST Wed Feb 16 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From midnight tonight to 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

BPH
2 follow-up statements
389 
WWUS43 KMPX 170304
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
904 PM CST Wed Feb 16 2022

MNZ041>044-047-048-171115-
/O.CON.KMPX.WC.Y.0017.220217T0600Z-220217T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, and Glenwood
904 PM CST Wed Feb 16 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
059 
WWUS43 KMPX 170855
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
255 AM CST Thu Feb 17 2022

MNZ041>044-047-048-171500-
/O.CON.KMPX.WC.Y.0017.000000T0000Z-220217T1500Z/
Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Morris, and Glenwood
255 AM CST Thu Feb 17 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...Until 9 AM CST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Feb 16, 12:26 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 16, 12:26 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1226 PM CST Wed Feb 16 2022

.UPDATE...
Issued at 1219 PM CST Wed Feb 16 2022

Updated for the 18z aviation discussion below.

&&

.DISCUSSION...(Today through Tuesday)
Issued at 400 AM CST Wed Feb 16 2022

Key Messages:

- Arctic air returns through Thursday night before a warming trend
into the weekend.

- Confidence increasing for snow and cold early next week.

A cold front is currently moving through the area with winds picking
up from the northwest behind the front. With the colder air
continuing to filter down today, temperatures will remain steady or
drop during the day today under mostly cloudy skies. Tonight,
temperatures fall to near zero in the south and east, and to around
ten below zero in the northwest. When combined with the northwest
winds we will be looking at wind chills falling to 15 to 25 below
zero tonight. With high pressure in control on Thursday expect
plenty of sun, but a cold day with highs in the single digits to
lower teens. Another cold night on tap for Thursday night, but as
the high moves off to the east, winds will go around to the south
overnight and we will begin to warm towards morning. A clipper
system will pass to our north on Friday and there is a chance for
snow along our northern and eastern areas, with a slight chance
further south. There is a lesser chance further south and if this
materializes there could be some mixed precipitation south of the
Twin Cities Metro area. The warmer air sticks around through the
weekend and some 40s look possible Sunday for some southern
locations. The northwest flow aloft flattens out over the weekend
and turns southwest early next week with confidence increasing in
snow and cold returning.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1219 PM CST Wed Feb 16 2022

Morning sounding at MPX indicated a shallow layer of high moisture
content between 2-3 kft. Above this layer, the atmosphere dries out.
Satellite imagery has an extensive area of MVFR cigs across the
Upper Midwest, but only in small bands vs. area wide. It still looks
as this morning will have MVFR cigs for a time, but not overcast. By
18z, the atmosphere should mix out enough to only have scattered
clouds around 2-3 kft. Otherwise, breezy northwest winds will
continue today, with gusts in the 20s.

KMSP...

MVFR cigs are still possible between 18-21z before becoming VFR this
evening. Northwest winds will continue through tomorrow with a few
gusts in the 20-25 kt range possible this afternoon/evening. Mid to
high level clouds are expected to scatter overnight.

/OUTLOOK FOR KMSP/

Fri...VFR/MVFR chc -SN/-FZDZ. Wind S 10-15 kts, shifting NW 25G40kts.
Sat...VFR. Wind S 10-15 kts.
Sun... VFR. Wind SW 5-10kts, shifting N 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...CEO
AVIATION...BPH
Hazardous weather outlook, Feb 16, 2:22 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
222 PM CST Wed Feb 16 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
222 PM CST Wed Feb 16 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Cold air returns tonight and wind chills 15 to 25 below zero are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind chills 15 to 25 below zero are possible Thursday night into
Friday morning.

Strong northwest winds with gusts in excess of 45 mph are
possible Friday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

BPH

Nearby

Wind Chill Advisories in Minnesota, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.